Acta Mathematica

The combinatorial Riemann mapping theorem

James W. Cannon

Full-text: Open access

Note

This research was supported in part by NSF research grants. We gratefully acknowledge further support by the University of Wisconsin-Madison, Brigham Young University, the University of Minnesota and the Minnesota Supercomputer Institute, the Geometry Supercomputer Project, and Princeton University during the period of this research.

Article information

Source
Acta Math. Volume 173, Number 2 (1994), 155-234.

Dates
Received: 7 November 1991
Revised: 10 March 1993
First available in Project Euclid: 31 January 2017

Permanent link to this document
http://projecteuclid.org/euclid.acta/1485890815

Digital Object Identifier
doi:10.1007/BF02398434

Zentralblatt MATH identifier
0832.30012

Rights
1994 © Almqvist & Wiksell

Citation

Cannon, James W. The combinatorial Riemann mapping theorem. Acta Math. 173 (1994), no. 2, 155--234. doi:10.1007/BF02398434. http://projecteuclid.org/euclid.acta/1485890815.


Export citation

References

  • [A] Ahlfors, L. V., Conformal Invariants. McGraw-Hill, New York-Düsseldorf-Johannesburg, 1973.
  • [BF] Bestvina, M. & Feighn, M., A combination theorem for negatively curved groups. J. Differential Geom., 35 (1992), 85–101.
  • [BM] Bestvina, M. & Mess, G., The boundary of negatively curved groups. J. Amer. Math. Soc., 4 (1991), 469–481.
  • [BS] Beardon, A. F. & Stephenson, K., The Schwarz-Pick Lemma for circle packings. Illinois J. Math., 35 (1991), 577–606.
  • [C1] Cannon, J. W., The combinatorial structure of cocompact discrete hyperbolic groups. Geom. Dedicata, 16 (1984), 123–148.
  • [C2]—, The theory of negatively curved spaces and groups, in Ergodic Theory, Symbolic Dynamics, and Hyperbolic Spaces, Trieste, 1989 (T. Bedford, M. Keane, and C. Series, eds.), pp. 315–369. Oxford Univ. Press, New York, 1991.
  • [CC] Cannon, J. W. & Cooper, D., A characterization of cocompact hyperbolic and finite-volume hyperbolic groups in dimension three. Trans. Amer. Math. Soc., 330 (1992), 419–431.
  • [CFP] Cannon, J. W., Floyd, W. J. & Parry, W. R., Squaring rectangles: the finite Riemann mapping theorem, in The Mathematical Heritage of Wilhelm Magnus—Groups, Geometry and Special Functions, pp. 133–212. Contemp. Math., 169. Amer. Math. Soc., Providence, R.I., 1994.
  • [CS] Cannon, J. W. & Swenson, E. L., Recognizing constant curvature discrete groups in dimension 3. Submitted to Trans. Amer. Math. Soc.
  • [D] Duffin, R. J., The extremal length of a network. J. Math. Anal. Appl., 5 (1962), 200–215.
  • [DS] Doyle, P. G. & Snell, J. L., Random Walks and Electric Networks. Carus Math. Monographs, 22. Math. Assoc. America, Washington, D.C., 1984.
  • [F] Floyd, W. J., Group completions and limit sets of Kleinian groups. Invent. Math., 57 (1980), 205–218.
  • [Ge] Gehring, F. W., The definitions and exceptional sets for quasiconformal mappings. Ann. Acad. Sci. Fenn. Ser. A I Math., 281 (1960), 1–28.
  • [Go] Goluzin, G. M., Geometric Theory of Functions of a Complex Variable. Transl. Math. Monographs, 26. Amer. Math. Soc., Providence, R.I., 1969.
  • [Gr] Gromov, M., Hyperbolic groups, in Essays in Group Theory (S. M. Gersten, ed.). Math. Sci. Res. Publ., 8. Springer-Verlag, New York-Berlin, 1987.
  • [He] He, Zheng-Xu, An estimate for hexagonal circle packings. J. Differential Geom., 33 (1991), 395–412.
  • [Hi] Hilbert, D., Über das Dirichletsche Prinzip. Math. Ann., 59 (1904), 161–186.
  • [LV] Lehto, O. & Virtanen, K. I., Quasiconformal Mappings in the Plane. Grundlehren Math. Wiss., 126. Springer-Verlag, New York-Heidelberg, 1973.
  • [M] Minty, G. J., On the axiomatic foundations of the theories of directed linear graphs, electrical networks and network-programming. J. Math. Mech., 15 (1966), 485–520.
  • [Pa] Parry, W., Notes on optimal weight functions (1989).
  • [Poi] Poincaré, H., The Value of Science. Dover, New York, 1958.
  • [Pol] Pólya, G., How to Solve It. Doubleday, Garden City, New York, 1957.
  • [Ri] Riemann, B., Grundlagen für eine allgemeine Theorie der Functionen einer veränderlichen complexen Grösse. Inauguraldissertation, Göttingen, 1851; reprinted in Collected Works of Bernhard Riemann (Heinrich Weber, ed.), pp. 3–48. Dover, New York, 1953.
  • [Ro1] Rodin, B., Schwarz's lemma for circle packings. Invent. Math., 89 (1987), 271–289.
  • [Ro2]—, Schwarz's lemma for circle packings. II. J. Differential Geom., 30 (1989), 539–554.
  • [RS] Rodin, R. & Sullivan, D., The convergence of circle packings to the Riemann mapping. J. Differential Geom., 26 (1987), 349–360.
  • [T] Thurston, W. P., The Geometry and Topology of 3-Manifolds. Notes, Princeton University, 1980.
  • [W] Weinberger, H. F., Upper and lower bounds for eigenvalues by finite difference methods. Comm. Pure Appl. Math., 9 (1956), 613–623.